Tornadoes · United States · Alabama · 2021

EF0 tornado, Ben Vines Gap to Monmouth, Alabama, March 17, 2021

From Ben Vines Gap to Monmouth, this EF0 tornado ran 3.5 miles across Jefferson County on March 17, 2021, touching down at 4:56 PM CDT and reaching 660 yards wide. It killed nobody and injured 1.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
March 17, 2021
Touchdown
4:56 PM CDT (21:56 UTC)
Lifted
5:04 PM CDT (22:04 UTC)
On the ground
8 minutes
Path length
3.5 miles (5.6 km)
Path width
660 yards (604 m)
Deaths
0
Injuries
1
County
Jefferson County
Touchdown point
33.662, -86.853
Lift-off point
33.695, -86.811
Record number
2103171556-01

The damage survey

53 damage points were recorded along this path by NWS BMX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 107 mph.

  • Out in the woods northeast
  • Garage door blown in. also lofted garbage from landfill
  • Trailer was blown over. Outbuilding destroyed. porta potties were knocked over.
  • approximate end point (end inaccessible)

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

An active southern jet stream set-up across the southern United States during the middle of March. Several short-wave troughs became negatively tilted as each one traversed across Texas and towards Alabama. This resulted in a single hail event one Monday, March 15, and significant tornado outbreak on Wednesday, March 17. Many supercells began to develop across Central Alabama by midday Wednesday and continued into the evening hours before a squall line moved through the state. Sufficient instability and strong wind shear produced conditions favorable for tornadoes to develop. The event consisted of twenty-one tornadoes in the NWS Birmingham forecast area.

National Weather Service meteorologists surveyed damage in west Jefferson County and determined that it was consistent with an EF1 tornado, with maximum winds near 110 mph. The tornado touched down along Crocker Road. At a landfill along Porter Road, several garage doors were blown in, a tractor trailer was blown over, and an outbuilding was destroyed. The tornado reached its maximum intensity where Shady Grove Road crosses Village Creek, snapping numerous trees. The tornado continued into an inaccessible wooded area near Bayview Lake and dissipated prior to reaching Hazelwood Road.

National Weather Service meteorologists surveyed damage in northern Jefferson County and determined that it was consistent with an EF0 tornado, with maximum winds near 85 mph. A tornado touched down near Sutherland Road on the west side of Interstate 65 and tracked northeast crossing Interstate 65 and Highway 31. Damage consisted of downed trees with relatively minor structural damage. However, there were several instances of significant residential and vehicle damage from fallen trees. One person was taken to the hospital with non-life-threatening injuries.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

20 minutes of warning. NWS BMX issued a tornado warning for this county at 21:36 UTC, 20 minutes before the tornado touched down, in force until 22:30 UTC.

The county was under a tornado watch, issued at 16:36 UTC and running to 23:48 UTC.

Issued (UTC)ExpiredProductOffice
06:27 UTC12:14 UTCDense Fog AdvisoryBMX
16:36 UTC23:48 UTCTornado WatchBMX
17:19 UTC19:30 UTCFlood AdvisoryBMX
19:14 UTC20:15 UTCTornado WarningBMX
19:48 UTC22:00 UTCFlood AdvisoryBMX
19:51 UTC22:00 UTCFlash Flood WarningBMX
19:58 UTC20:32 UTCTornado WarningBMX
20:34 UTC21:30 UTCTornado WarningBMX
20:58 UTC21:45 UTCTornado WarningBMX
21:36 UTC22:30 UTCTornado WarningBMX
22:09 UTC00:00 UTCFlood AdvisoryBMX
23:48 UTC03:41 UTCTornado WatchBMX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a High Risk, with a 0.30 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 21:37 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the tornado touched down at Mar 17, 4:29 PM CDT, 27 minutes earlier.

Area forecast discussion, Mar 17, 4:29 PM CDT, 27 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
429 PM CDT Wed Mar 17 2021

.UPDATE...
MESOSCALE UPDATE.

&&

.SHORT TERM...
/Updated at 0417 PM CDT Wed Mar 17 2021/

Just updated the short-term grids, overall little change to what
has been advertised as the area is enduring multiple supercell
thunderstorms with several tornado warnings in progress. Expect
this activity to persist through early evening before additional
activity arrives from the west ahead of what is expected to be a
strongly-forced QLCS that will push east through the area tonight.

The primary concern for life and property remains with strong
potential for tornadoes, some long-track and potentially violent.
Ample shear and helicity continues to be sampled, from the 18Z
special BMX sounding to recent NEXRAD VAD-Derived hodographs from
area radars. Surface-based instability values are more than
sufficient to sustain severe convection with best buoyancy across
the south and southwest counties. While values are a bit lower to
the north and northeast, short-term model trends along with storm
behavior indicate that the instability values are gradually
increasing across the east and northeast. While these areas have
been experiencing residual wedging from yesterday through this
morning, airmass modification is underway and looks to continue as
we head through the rest of the afternoon. Concerns for the south
and west are that even higher amounts of instability are expected
to materialize across these areas later this afternoon and
evening ahead of the activity ahead and with the expected QLCS. It
is emphasized that despite the loss of daylight, the impressive
dynamics along with other factors including low cloud bases will
continue to support a substantial tornado risk after dark through
the overnight hours. It is extremely important to have multiple
reliable ways to get warnings tonight.

In addition to the tornado threat, damaging straight-line winds
are expected with the QLCS and large hail has already been
observed with supercell activity that continues. Localized
flooding will remain a threat as well through tonight, especially
as storms move across areas already affected by previous activity.

05

.LONG TERM...
/Updated at 0345 PM CDT Wed Mar 17 2021/

Friday through Tuesday.

The deep upper low associated with today's severe weather will be
positioned over the Tennessee Valley region on Friday. The low is
expected to elongate into an trough and prograde east into the
Mid Atlantic states on Saturday. Expansive ridging over the
Intermountain West will move east over the Central Plains during
this time frame. Some lingering troughing looks to persist across
the northeastern counties Friday and Saturday before the ridging
over the plains builds further east over the area. The ridging
will gradually contract as we move from Monday into Tuesday as
high-amplitude positively tilted trough swings southeast out of
California and Nevada into the Four Corners States by Tuesday.

Friday through Saturday.

Cloud cover will linger across much of the forecast area to start
the period as the upper low remains to our north. Expect some
gradual decrease in the clouds across the west and northwest by
late in the day Friday followed by further decreases in clouds
from the northwest during the day on Saturday. I did include very
low PoPs less than 10 percent across the far east and northeast
Friday night before the cloud cover decreases on Saturday. Lows
will be in the 40s areawide Friday morning followed by readings
ranging from the upper 30s north and northeast to low 40s
elsewhere. Highs will range from the 50s northwest to the low 60s
southeast on Friday followed by values ranging from the low 60s
west to the mid 50s east on Saturday.

Sunday through Monday.

Fair skies will prevail across the area during this time frame as
ridging gradually builds into the area from the west. Expect some
increase in clouds later in the day Monday as a storm system
moves into the Central Plains and approaches the area from the
west. Temperatures will moderate through this time period. A light
freeze will be possible north and northeast Sunday morning with
mid 30s expected elsewhere. Lows in the 40's except for a few
spots in the upper 30s northeast Monday morning. Highs will be in
the 60s Sunday followed by highs in the 70s on Monday.

Tuesday.

A storm system will approach the area from the west. Expect
further increasing clouds with isolated showers and a few
thunderstorms on Tuesday. Lows will be in the 40s areawide with
highs in the lower to middle 70s across the area.

05

&&

.AVIATION...
18Z TAF Discussion.

Scattered thunderstorms will continue across the state through the
afternoon and into early evening. Overnight...a line of strong
thunderstorms will move west to east over the state. Exact timing
and placement of each thunderstorm is too uncertain to include in
TAF...so kept TEMPO mentioned for each site through the morning.
MVFR ceilings will prevail between thunderstorms with at least IFR
visibilities and ceilings when a thunderstorm is over each
airport.

24

&&

.FIRE WEATHER...

Showers and thunderstorms, several severe, will continue to
develop and move across the area today through tonight. Expect
improving conditions through the day on Thursday with rain showers
across far eastern counties during the morning hours, then
showers lingering across the far northern counties. Dry conditions
are expected across much of the area Friday and Saturday with the
exception being across portions of the east and northeast where a
small chance of showers are expected. Relative humidity values
will fall into the low to mid 30 percent range each afternoon over
the weekend and into early next week.

05

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     59  62  43  58  37 / 100  20  10   0  10
Anniston    60  64  44  60  39 / 100  20   0   0  10
Birmingham  58  59  45  57  41 / 100  10   0   0   0
Tuscaloosa  56  58  44  58  41 / 100  10   0   0   0
Calera      59  59  44  58  40 / 100  10   0   0   0
Auburn      64  66  45  60  41 / 100  60   0   0  10
Montgomery  64  67  45  62  43 / 100  20   0   0   0
Troy        65  70  46  62  44 / 100  40   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Mar 17, 10:35 AM CDT, 6 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1035 AM CDT Wed Mar 17 2021

ALZ011>015-017>050-181845-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1035 AM CDT Wed Mar 17 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

A severe weather outbreak is expected this afternoon into early
Thursday morning across all of Central Alabama. Threats include
strong long track tornadoes, large hail up to tennis ball size, and
damaging winds up to 80 mph. Residents are strongly encouraged to
stay weather aware today and overnight tonight. Take warnings very
seriously.

Locally heavy rainfall may cause minor flooding of poor drainage
areas through the overnight hours.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Minor flooding is forecast along portions of the Black Warrior River
beginning Thursday night. Please see the latest flood statements for
details.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
through tonight and into the pre dawn hours on Thursday. Please
follow all local, state, and CDC guidelines in regards to travel.

In the hours before

Local storm report, Mar 17, 2:38 PM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
238 PM CDT WED MAR 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 PM     TORNADO          1 SSW STEWARTVILLE      33.07N 86.25W
03/17/2021                   COOSA              AL   PUBLIC

            TORNADO LIKELY FROM TDS ON LOCAL RADAR NEAR
            WEOGUFKA.

&&

MAL
Local storm report, Mar 17, 3:07 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
307 PM CDT WED MAR 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 PM     TORNADO          1 E MOUND STATE PARK    33.00N 87.62W
03/17/2021                   HALE               AL   EMERGENCY MNGR

            ROOF DAMAGE TO A NUMBER OF HOUSES IN THE
            CITY ON BOTH SIDES OF THE COUNTY LINE.
            SEVERAL BUSINESSES DAMAGED IN MOUNDVILLE.

&&

MAL
Local storm report, Mar 17, 4:17 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
417 PM CDT WED MAR 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TORNADO          LAKE WILDWOOD           33.19N 87.37W
03/17/2021                   TUSCALOOSA         AL   FIRE DEPT/RESCUE

            DAMAGE REPORTED IN THE WILDWOOD COMMUNITY.
            DETAILS UNKNOWN.

&&

TG
Local storm report, Mar 17, 4:23 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
423 PM CDT WED MAR 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     TORNADO          1 SE BULL CITY          33.41N 87.25W
03/17/2021                   JEFFERSON          AL   TRAINED SPOTTER

            REPORTED BY SPOTTER WHO WAS SE OF THIS
            LOCATION, LOOKING NW.

&&

TG
Local storm report, Mar 17, 4:32 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
432 PM CDT WED MAR 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     FUNNEL CLOUD     3 WSW BOGUE CHITTO      32.34N 87.35W
03/17/2021                   DALLAS             AL   STORM CHASER

            POSSIBLE TORNADO NORTH OF SAFFORD.

&&

TG
Local storm report, Mar 17, 4:46 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
446 PM CDT WED MAR 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0231 PM     TORNADO          2 ENE MOUND STATE PARK  33.01N 87.61W
03/17/2021                   TUSCALOOSA         AL   EMERGENCY MNGR

            MULTIPLE HOMES DAMAGED IN THE WATERBURY
            SUBDIVISION.

&&

TG

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Birmingham, AL (KBMX), 12:00Z

9.9 hours before the tornado, 56 km from the path. March 17, 2021.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2021-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 658 joules per kilogram, CIN -112, lifted condensation level 759 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Birmingham, AL at 12:00Z on 2021-03-17The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 169 square meters per square second, 0 to 6 km bulk shear 59 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
658 J/kg
Mixed-layer CIN
-112 J/kg
Surface CAPE
2 J/kg
Mixed-layer LCL
759 m above ground
0-6 km bulk shear
59 kt
0-1 km bulk shear
14 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
301 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1
0-3 km lapse rate
4.5 K/km

Open this sounding in Storm Lab

Birmingham, AL (KBMX), 00:00Z

2.1 hours after it, 56 km from the path. March 18, 2021.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2021-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 188 joules per kilogram, CIN -25, lifted condensation level 669 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Birmingham, AL at 00:00Z on 2021-03-18The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 336 square meters per square second, 0 to 6 km bulk shear 63 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
188 J/kg
Mixed-layer CIN
-25 J/kg
Surface CAPE
21 J/kg
Mixed-layer LCL
669 m above ground
0-6 km bulk shear
63 kt
0-1 km bulk shear
39 kt
0-1 km storm-relative helicity
336 m²/s²
0-3 km storm-relative helicity
465 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6
0-3 km lapse rate
5.2 K/km

Open this sounding in Storm Lab

The surface observations

Birmingham Municipal (BHM), 15 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
20:00 UTC160° 11 kt171010.8-RA
20:00 UTC6964160° 11 kt201010.8-TSRA
20:05 UTC 13 kt181010.8RA BR
20:10 UTC160° 11 kt161011.2RA BR
20:15 UTC160° 10 kt1011.2RA BR
20:20 UTC150° 10 kt1011.2-RA BR
20:25 UTC170° 10 kt1011.5+RA BR
20:30 UTC170° 10 kt1011.2RA BR
20:35 UTC170° 11 kt1011.2RA BR
20:40 UTC150° 11 kt1010.8+RA BR
20:45 UTC150° 9 kt1010.5-RA BR
20:45 UTC6865150° 9 kt181010.5-TSRA BR
20:50 UTC140° 10 kt1010.5-RA BR
20:53 UTC6865150° 10 kt181010.5-TSRA BR
20:55 UTC140° 11 kt161010.5-RA BR
21:00 UTC 13 kt1010.2RA BR
21:00 UTC6865140° 13 kt1010.2TSRA BR
21:05 UTC 11 kt1009.5RA BR
21:10 UTC 13 kt1009.5-RA BR
21:15 UTC 11 kt161009.1-RA BR
21:20 UTC140° 11 kt1009.1RA BR
21:25 UTC140° 9 kt1009.1-RA BR
21:30 UTC130° 7 kt1009.1-RA
21:35 UTC120° 8 kt1009.1RA
21:40 UTC130° 9 kt1009.5-RA
21:45 UTC130° 11 kt1008.8
21:50 UTC140° 10 kt1008.5
21:53 UTC6965140° 13 kt181008.5TS
21:55 UTC150° 11 kt1008.5
22:00 UTC6965160° 11 kt211008.5TS
22:00 UTC160° 11 kt1008.5
22:05 UTC 13 kt1008.8
22:10 UTC 11 kt1008.8
22:15 UTC160° 9 kt171008.8
22:18 UTC6965160° 12 kt181009.1
22:20 UTC160° 11 kt181009.1
22:25 UTC170° 11 kt1009.5
22:30 UTC 14 kt1009.5
22:35 UTC170° 16 kt1009.5-RA
22:37 UTC7065180° 17 kt231009.5-RA
22:40 UTC160° 10 kt1009.1-RA
22:45 UTC160° 11 kt1008.8-RA
22:50 UTC160° 11 kt1008.8
22:53 UTC6965160° 13 kt171009.1
22:55 UTC160° 10 kt1009.1
23:00 UTC160° 10 kt151008.8
23:05 UTC160° 13 kt1009.1
23:10 UTC160° 14 kt1009.1
23:15 UTC170° 15 kt211009.1
23:20 UTC 16 kt231009.1
23:25 UTC160° 10 kt1009.1
23:30 UTC160° 14 kt1009.1
23:35 UTC160° 15 kt1009.5
23:40 UTC160° 11 kt171009.1
23:45 UTC160° 13 kt1009.1
23:50 UTC160° 11 kt161009.1
23:53 UTC6964160° 10 kt211009.1
23:55 UTC160° 9 kt141009.1

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Birmingham radar (KBMX), 57 km away, was scanning. The volume nearest the touchdown began at 21:55 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
19:29 UTCTORNADO3 Wsw Miller Steam PlanJefferson, ALTORNADO REPORTED BY EMERGENCY MANAGEMENT NEAR BIRMINGPORT.
20:15 UTCFLASH FLOOD1 Ne EnsleyJefferson, ALVILLAGE CREEK AT AVENUE W WENT INTO FLOOD STAGE AND CAUSED MINOR FLOODING IN ENSLEY. ADDITIONALLY, THERE WERE SEVERAL ROADS IN THE BIRMINGHAM METRO AREA THAT WERE TEMPORARILY IMPASSABLE DUE TO HIGH WATER.
20:25 UTCTORNADO1 Nw East BrookwoodTuscaloosa, ALTHE TORNADO PRODUCED DAMAGE FOR 3.51 MILES AND WAS 650 YARDS WIDE AT ITS WIDEST POINT. THE TORNADO PRODUCED SIGNIFICANT TIMBER DAMAGE , SOME STRUCTURE DAMAGE AND DAMAGE TO A COMMUNICATIONS TOWER.
21:07 UTCTORNADO1 Se Bull CityJefferson, ALREPORTED BY SPOTTER WHO WAS SE OF THIS LOCATION, LOOKING NW.
21:30 UTCTORNADO1 W MaytownJefferson, ALCORRECTS PREVIOUS TORNADO REPORT FROM 1 W MAYTOWN. A NWS SURVEY TEAM CONFIRMED EF-1 TORNADO DAMAGE IN THE MAYTOWN AREA OF JEFFERSON COUNTY. TREES WERE SNAPPED AND UPROOTED, WITH RELATIVELY MINOR STRUCTURAL DAMAGE. THE DA
21:33 UTCFLASH FLOOD5 Sw West PointCullman, ALHWY 278 AT CR866 CLOSED DUE TO WATER OVER THE ROAD. DEPTH OF WATER UNKNOWN AT THIS TIME.
21:56 UTCTORNADO1 Sse Mount OliveJefferson, AL*** 1 INJ *** CORRECTS PREVIOUS TORNADO REPORT FROM 1 SSE MOUNT OLIVE. A NWS SURVEY TEAM CONFIRMED EF-0 TORNADO DAMAGE IN THE MOUNT OLIVE AREA OF JEFFERSON COUNTY. DAMAGE CONSISTED OF DOWNED TREES WITH RELATIVELY MINOR S
21:58 UTCTORNADO1 E Mount OliveJefferson, ALPOWER LINES/POLES DOWN IN THE 2400 BLOCK OF MT. OLIVE RD.
22:05 UTCTSTM WND DMG2 N GardendaleJefferson, ALDAMAGE REPORTED ALONG HWY 31. POSSIBLE TORNADO.
22:36 UTCFLASH FLOOD2 Nne Holly PondCullman, ALBROOKLYN ROAD FLOODED NEAR MUD CREEK NORTH OF HOLLY POND. DEPTH OF WATER UNKNOWN.
22:43 UTCFUNNEL CLOUD2 Wnw AllgoodBlount, AL
22:43 UTCTORNADO2 S FairviewBlount, ALA NWS SURVEY TEAM CONFIRMED DAMAGE FROM AN EF-1 TORNADO THAT AFFECTED LOCATIONS JUST NORTHWEST OF ONEONTA IN BLOUNT COUNTY. THE TORNADO BEGAN NEAR TIM KING ROAD ALONG HUNT MOUNTAIN, MOVED NORTHEAST, AND ENDED NEAR KENT R
22:52 UTCTSTM WND DMGRosaBlount, ALTREES DOWN NEAR THE INTERSECTION OF HWY 231 AND CR 33. POSSIBLE TORNADO.
23:02 UTCTSTM WND DMG1 Ese HendrixBlount, ALSTRUCTURAL DAMAGE ALONG PROMISE LANE. POSSIBLE TORNADO.
23:23 UTCFLASH FLOOD1 Nw KimberlyJefferson, ALREPORT FROM MPING: STREET/ROAD FLOODING; STREET/ROAD CLOSED; VEHICLES STRANDED.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2021 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are

The other tornadoes of March 17, 2021

32 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
March 1712:03 PM CDTEF2Wayne, MS13.1325
March 1712:31 PM CDTEF0Sumter, AL0.370
March 1712:32 PM CDTEF2Dallas, AL5.11,0002
March 1712:57 PM CDTEF1Sumter, AL9.8475
March 171:16 PM CDTEF1Lincoln, MS6.2120$20,000
March 171:24 PM CDTEF1Autauga, AL2.9150
March 171:56 PM CDTEF1Chilton, AL3.0500
March 172:03 PM CDTEF0Marengo, AL0.8175
March 172:12 PM CDTEF1Hale, AL22.0550
March 172:22 PM CDTEF1Marengo, AL2.8500
March 172:26 PM CDTEF1Union Parish, LA2.6766$150,000
March 172:29 PM CDTEF0Coosa, AL0.125
March 173:09 PM CDTEF1Tuscaloosa, AL0.5150
March 173:25 PM CDTEF1Tuscaloosa, AL3.5650
March 173:44 PM CDTEF2Wayne, MS to AL36.65002
March 173:54 PM CDTEF1Tuscaloosa, AL5.8650
March 174:07 PM CDTEF1Wilkinson, MS6.8100
March 174:11 PM CDTEF0Dallas, AL1.175
March 174:30 PM CDTEF1Jefferson, AL2.8650
March 174:37 PM CDTEF0Desha, AR0.110
March 174:54 PM CDTEF0Marengo, AL1.875
March 175:12 PM CDTEF2Chilton, AL5.8400
March 175:30 PM CDTEF1Barry, MO23.775$60,000
March 175:43 PM CDTEF1Blount, AL12.9300
March 176:16 PM CDTEF0Lamar, MS1.4300$75,000
March 177:25 PM CDTEF0Chickasaw, MS0.550$25,000
March 177:31 PM CDTEF0Chickasaw, MS1.4100$25,000
March 177:39 PM CDTEF0Lee, MS4.960$35,000
March 177:56 PM CDTEF0Kemper, MS0.280$5,000
March 178:35 PM CDTEF0Autauga, AL0.175
March 179:31 PM CDTEF1Cullman, AL8.5150
March 1710:43 PM CDTEF0Montgomery, AL0.3140

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.